Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 124, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Sep 17, 2012, 2:36 PM CDT for Winnebago County, Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2012, 2:36 PM CDT (19:36 UTC)
- Expired
- Sep 17, 2012, 3:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 2:48 PM CDT | TSTM WND GST 46 | Durand, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
468
WUUS53 KLOT 171936
SVRLOT
ILC201-172030-
/O.NEW.KLOT.SV.W.0124.120917T1936Z-120917T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
236 PM CDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS...
* UNTIL 330 PM CDT
* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROCK CITY...OR 14 MILES NORTHEAST OF FREEPORT...AND MOVING EAST AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKTON AROUND 300 PM CDT.
SOUTH BELOIT AROUND 305 PM CDT.
I-90 BETWEEN MILE MARKERS 1 AND 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL
THIS STORM HAS PASSED.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4250 8894 4237 8894 4236 8941 4250 8941
4250 8940 4250 8926
TIME...MOT...LOC 1936Z 253DEG 34KT 4247 8942
WIND...HAIL 60MPH 1.00IN
$$
ENDERLEN/BIRK3 follow-up statements
606
WWUS53 KLOT 171949
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
249 PM CDT MON SEP 17 2012
ILC201-172030-
/O.CON.KLOT.SV.W.0124.000000T0000Z-120917T2030Z/
WINNEBAGO IL-
249 PM CDT MON SEP 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WINNEBAGO COUNTY UNTIL 330 PM CDT...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DURAND...OR 14 MILES WEST OF ROCKTON...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKTON AROUND 310 PM CDT.
SOUTH BELOIT AND ROSCOE AROUND 315 PM CDT.
THE FOLLOWING INTERSTATES MAY BE IMPACTED...
I-90 BETWEEN MILE MARKERS 1 AND 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL
THIS STORM HAS PASSED.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4250 8894 4237 8894 4236 8941 4250 8941
4250 8940 4250 8926
TIME...MOT...LOC 1949Z 263DEG 27KT 4249 8930
WIND...HAIL 60MPH 1.00IN
$$
ENDERLEN/BIRK382 WWUS53 KLOT 172006 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 306 PM CDT MON SEP 17 2012 ILC201-172030- /O.CON.KLOT.SV.W.0124.000000T0000Z-120917T2030Z/ WINNEBAGO IL- 306 PM CDT MON SEP 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN WINNEBAGO COUNTY UNTIL 330 PM CDT... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF ROCKTON...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH BELOIT AND ROSCOE AROUND 315 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4250 8894 4237 8894 4236 8927 4250 8927 TIME...MOT...LOC 2006Z 263DEG 27KT 4250 8913 WIND...HAIL 60MPH 1.00IN $$ ENDERLEN/BIRK
529 WWUS53 KLOT 172021 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 321 PM CDT MON SEP 17 2012 ILC201-172031- /O.EXP.KLOT.SV.W.0124.000000T0000Z-120917T2030Z/ WINNEBAGO IL- 321 PM CDT MON SEP 17 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO COUNTY WILL EXPIRE AT 330 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4250 8894 4237 8894 4236 8927 4250 8927 TIME...MOT...LOC 2021Z 263DEG 27KT 4251 8898 $$ ENDERLEN/BIRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:36 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 17, 2:36 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
236 PM CDT MON SEP 17 2012
.MESOSCALE DISCUSSION...
150 PM CDT
MONITORING FOR THE POTENTIAL FOR STRONG TO POTENTIALLY LOW END
SEVERE THUNDERSTORMS THIS AFTERNOON AS A STRONG COLD FRONT CROSSES
THE AREA. BASED ON 18Z SURFACE OBS...THE FRONT IS ANALYZED TO BE
STRETCHED FROM OTTUMWA IOWA NORTHEAST TO JUST SOUTH OF SHEBOYGAN WI.
MOISTURE RETURN OF THE FRONT HAS RESULTED IN DEWPOINTS IN THE UPPER
50S AND LOW 60S ACROSS THE AREA. COUPLED WITH TEMPERATURES WARMING
INTO THE MID AND UPPER 70S...HAS RESULTED IN MODERATE SB CAPE AROUND
1500 J/KG. HOWEVER...THE PRESENCE OF A WARM LAYER AT 700 MB NOTED ON
RECENT AIRCRAFT SOUNDINGS OUT OF ORD/MDW IS SERVING AS CAP ON
VIGOROUS CUMULUS DEVELOPMENT WELL AHEAD OF THE FRONT OVER NORTHEAST
ILLINOIS AND NORTHWEST INDIANA. BACK ACROSS SOUTHERN WI...NORTHWEST
AND WEST CENTRAL ILLINOIS AND EXTREME EASTERN IOWA IMMEDIATELY
AHEAD OF THE FRONT...GOOD CONVERGENCE AND STRONG HEIGHT FALLS
ASSOCIATED WITH SHARPLY DIGGING UPPER TROUGH HAS RESULTED IN
UNCAPPED MIXED LAYER CAPE OF 500-1000 J/KG. HERE A BROKEN LINE OF
SHOWERS HAS DEVELOPED...WITH CLOUD TO GROUND LIGHTNING STRIKES
BEGINNING TO OCCUR IN SOME OF THE STRONGER CORES. WOULD EXPECT
SHRA AND THUNDERSTORM DEVELOPMENT TO BE TIED TO THE CONVERGENCE
AXIS IMMEDIATELY ALONG/AHEAD OF FRONT AS IT PUSHES THROUGH THE CWA
THROUGH EARLY EVENING DUE TO THE PRESENCE OF 700 MB INVERSION OVER
THE EASTERN CWA. INCREASING DEEP LAYER SHEAR TO 35-40 KT AS TROUGH
PUSHES IN/STEEP MIDLEVEL LAPSE RATES OF 7-8C/KM/AND FRZ LEVELS
12KFT AND FALLING WOULD SUPPORT A THREAT FOR SMALL TO MARGINALLY
SEVERE HAIL IN STRONGER CORES. ALSO CANNOT RULE OUT SOME GUSTY
WINDS DUE TO STRENGTHENING FLOW ALOFT AND FAIRLY STEEP LOW LEVEL
LAPSE RATES. BASED ON LATEST RADAR IMAGERY AND TRENDS...EXPECT
SHRA/TSRA IN THE ROCKFORD AREA OVER THE NEXT 1 TO 2 HOURS AND 4PM-
5PM IN THE WESTERN CHICAGO METRO...WITH 5PM OR LATER CLOSER TO THE
CITY AND POINTS SOUTH AND SOUTHEAST.
RC
&&
.DISCUSSION...
320 AM CDT
CONCERNS THIS MORNING REVOLVE AROUND AMPLIFYING TROUGH OVER THE
CENTRAL AND EASTERN CONUS BRINGING SEVERAL CHANCES OF PRECIPITATION
INCLUDING A STRONG COLD FRONT THAT WILL SWEEP ACROSS THE AREA TODAY.
TODAY AND TONIGHT...
A 110KT JET WAS ANALYZED ACROSS ALBERTA THIS MORNING AND IS EXPECTED
TO DIVE SOUTH INTO THE NORTHERN PLAINS TODAY CARVING OUT A BROAD
UPPER TROUGH OVER THE UPPER MIDWEST AND GREAT LAKES REGION BY THIS
EVENING. AT THE SURFACE...A BROAD TROUGH WAS LOCATED FROM WESTERN
IOWA NORTHEAST ACROSS WISCONSIN AND LAKE SUPERIOR. THE BAROCLINIC
ZONE BEHIND THE TROUGH WILL BEGIN TO STRENGTHEN TODAY AS LOW
PRESSURE DEEPENS IN RESPONSE TO THE STRONG WAVE DROPPING OUT OF
CANADA. ALONG AND JUST AHEAD OF THE FRONT...MODELS CONTINUE TO
ADVERTISE 500-1000 J/KG CAPE DEVELOPING WITH 30-40 KT OF DEEP LAYER
SHEAR. SHEAR VECTORS ARE STRONGEST JUST ALONG THE FRONT AS WELL AS
BEHIND THE FRONT...BUT TAPER TO LESS THAN 30 KT NOT TOO FAR AHEAD OF
THE FRONT. GIVEN THESE PARAMETERS...WILL HAVE TO MONITOR FOR
MARGINAL SEVERE THREAT THIS AFTERNOON AND EARLY EVENING. AFTER THE
FRONT PASSES TODAY...EXPECT TEMPERATURES TO QUICKLY FALL WITH A
BRISK NORTHWEST WIND IN PLACE. MIDLEVEL FRONTOGENESIS AND STRONG
HEIGHT FALLS ASSOCIATED WITH THE H5 WAVE WILL BEGIN TO PUSH INTO THE
AREA SUSTAINING THE CHANCES FOR RAIN INTO THE EARLY OVERNIGHT HOURS.
TUESDAY THROUGH TUESDAY NIGHT...
STRONG COLD ADVECTION BEHIND THE COLD FRONT WILL CAUSE H85 TEMPS TO
FALL TO NEAR 2C OVER PORTIONS ON NORTHERN ILLINOIS TUESDAY
AFTERNOON...AND JUST BELOW 0C OVER PORTIONS OF LAKE MICHIGAN.
CONDITIONS CONTINUE TO LOOK FAVORABLE FOR LAKE EFFECT SHOWERS WITH
SFC-850 DELTA T'S GROWING TO 17-18C AND EQUILIBRIUM LEVELS ABOVE 20K
FT. OVER LAND...VERY STRONG LOW TO MID LEVEL LAPSE RATES ARE
EXPECTED AND SHOULD RESULT IN INCREASED CLOUD COVER WITH COLD AIR
STRATOCUMULUS POSSIBLY TAKING ON SOME VERTICAL DEPTH AND PROVIDING
AN OPPORTUNITY FOR A FEW SPRINKLES OR LIGHT SHOWERS. CLOUD COVER
SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING AND SURFACE RIDGE
AXIS BEGINS TO ENCROACH FROM THE WEST. OVERNIGHT...MODELS CONTINUE
TO ADVERTISE FAVORABLE TIMING OF THE RIDGE AXIS FOR STRONG
RADIATIONAL COOLING AND SHOULD EASILY SEE THE COOLEST NIGHT OF THE
SEASON THUS FAR. WE NAY BE FLIRTING WITH RECORD LOW TEMPS. THE
RECORD LOW FOR ROCKFORD FOR SEPTEMBER 19TH IS 34...AND CHICAGO...
WITH THE URBAN HEAT ISLAND...HAS A RECORD LOW OF 40.
WEDNESDAY THROUGH WEDNESDAY NIGHT...
EXPECT TO BE IN BETWEEN SYSTEMS WEDNESDAY AS ANOTHER SHORTWAVE
BEGINS TO DIG ACROSS MINNESOTA TOWARDS THE NORTHERN GREAT LAKES
REGION. SOUTHWESTERLY FLOW INCREASES AHEAD OF THE FRONT AND SHOULD
ALLOW US TO RISE INTO THE UPPER 60S ON WEDNESDAY. LOOKS LIKE MOST OF
THE ENERGY ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE WILL PASS
NORTH OF THE CWA...BUT A TRAILING SURFACE COLD FRONT COULD BRING A
FEW SHOWERS TO THE AREA WEDNESDAY NIGHT.
THURSDAY THROUGH SUNDAY...
EXPECT THE LONGWAVE TROUGH AXIS TO SLOWLY SHIFT TO THE EAST THROUGH
THE PERIOD. SEVERAL MODEST DISTURBANCES ARE FORECASTED TO ROTATE
AROUND THE PERIPHERY OF THE LONGWAVE TROUGH PROVIDING ADDITIONAL
CHANCES FOR PRECIPITATION. TIMING THESE FEATURES IS DIFFICULT THIS
FAR OUT SO WENT WITH A BLEND OF POP GUIDANCE MAINTAINING SOME LOW
CHANCE POPS THROUGH THE PERIOD. AVERAGE TEMPERATURES SHOULD RUN
SEVERAL DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. BMD
&&
.CLIMATE...
1149 AM CDT
***RECORD LOWS POSSIBLE WEDNESDAY MORNING***
RECORD LOWS FOR SEPTEMBER 19TH:
CHICAGO....40 IN 1991.
ROCKFORD...34 IN 1929.
RC
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* PRECIP TIMING AHEAD OF A FRONTAL BOUNDARY...POTENTIAL FOR
THUNDERSTORMS TO DEVELOP IN THE 21-24Z PERIOD.
* WINDS BECOME NORTHERLY AFTER 23 UTC WITH STRONG GUSTY WINDS
DEVELOPING FOR A PERIOD INTO THIS EVENING.
* SCT SHRA CONTINUING AFTER THE FRONTAL PASSAGE THROUGH EARLY
EVENING.
* POSSIBLE LOWER MVFR CIGS/IFR CIGS DEVELOPING BEHIND THE FRONT
BY EARLY THIS EVENING.
* GUSTY NORTHERLY WINDS AGAIN ON TUESDAY.
KJB
//DISCUSSION...UPDATED 18Z...
THERE WILL BE SEVERAL WEATHER CONCERNS OVER THE NEXT 18 HOURS OR SO.
THESE INCLUDE...CHANCES FOR THUNDERSTORMS THIS AFTERNOON...LOW
CLOUDS AND GUSTY NORTHERLY WINDS.
A STRONG COLD FRONT IS APPROACHING THE AREA THIS AFTERNOON.
CURRENTLY...IT IS ENTERING THE FAR NORTHWESTERN SECTION OF ILLINOIS. I
EXPECT THIS FRONT TO PUSH ACROSS THE KRFD AREA BETWEEN 2030 AND 2130
UTC. FARTHER EAST...THE FRONT SHOULD MOVE ACROSS ORD AROUND 23 UTC
WITH A FRONTAL TIMING SLIGHTLY AFTER 23 UTC AT MDW AND GYY. THERE
WILL BE A SMALL WINDOW OF TIME AHEAD OF THE FRONT IN WHICH SOME
THUNDERSTORMS MAY DEVELOP AND AFFECT THE TERMINALS. IT APPEARS THAT A
MID LEVEL INVERSION AROUND 700 MB MAY KEEP THE MAIN THREAT FOR
THUNDER TIED CLOSELY TO THE STRONG CONVERGENCE ALONG THE FRONTAL
BOUNDARY LATE THIS AFTERNOON.
SOME SHOWERS MAY CONTINUE FOR A FEW HOURS IN THE WAKE OF THE
FRONT..BUT THE THUNDER THREAT SHOULD END QUICKLY BY THIS EVENING.
THE NEXT CONCERN BEHIND THE FRONT WILL BE THE GUSTY NORTHWESTERLY
WINDS. IT APPEARS THAT THE WINDS COULD GUST UP TO 25 KT FOR A PERIOD
THIS EVENING AS RAPID PRESSURE RISES AND STRONG COLD AIR ADVECTION
OCCUR BEHIND THE FRONT. THE GUSTS MAY ABATE SOME LATER THIS
EVENING...HOWEVER...IT APPEARS THE WINDS WILL BECOME GUSTY OUT OF
THE NORTH NORTHWEST ONCE AGAIN DURING THE DAY ON TUESDAY.
LOW CIGS WILL ALSO BE A CONCERN BEHIND THE FRONT THIS EVENING AND
OVERNIGHT. THERE IS A GOOD POTENTIAL FOR MVFR CONDITIONS AND ALSO
THE POTENTIAL FOR A PERIOD OF IFR CIGS TONIGHT. IT APPEARS THE CIGS
SHOULD IMPROVE QUICKLY AFTER DAYBREAK ON TUESDAY.
KJB
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* MEDIUM TO HIGH CONFIDENCE ON TIMING OF THE COLD FRONTAL PASSAGE
THIS AFTERNOON.
* MEDIUM CONFIDENCE IN TIMING OF PRECIP/TSRA.
* HIGH CONFIDENCE IN TSRA ENDING ONCE WINDS TURN NORTHWEST.
* MEDIUM CONFIDENCE IN CIGS FORECAST AFT 00Z.
KJB
//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...
TUESDAY NIGHT...VFR.
WEDNESDAY...VFR. CHC SHRA LATE W/PATCHY MVFR CIGS.
THURSDAY THROUGH FRIDAY...VFR CHC SHRA W/PATCHY MVFR CIGS.
SATURDAY THROUGH SUNDAY...VFR. SLT CHC SHRA EARLY.
BEACHLER
&&
.MARINE...
236 PM...VERY ACTIVE PATTERN WILL CONTINUE INTO THIS WEEKEND WITH
SEVERAL FORECAST CONCERNS AND CHALLENGES. A COLD FRONT EXTENDS
FROM NORTHERN LAKE MICHIGAN SOUTHWEST INTO EASTERN IOWA. THIS
FRONT WILL MOVE SOUTHEAST ACROSS THE REST OF THE LAKE LATE THIS
AFTERNOON INTO THIS EVENING AND AS IT DOES...THE GRADIENT WILL
TIGHTEN RATHER QUICKLY AND COMBINED WITH STRONG COLD AIR ADVECTION
BEHIND THE FRONT...HOISTED A GALE WARNING WITH THE 9AM GLF THIS
MORNING WITH THE THINKING THAT LOW END GALES WOULD BE POSSIBLE FOR
A SHORT PERIOD OF TIME. STILL THINK THIS IS POSSIBLE BUT
CONFIDENCE REMAINS LOW. THE WEAK SURFACE LOW NOW BETWEEN LAKE
SUPERIOR AND LAKE HURON WILL CONTINUE TO DEEPEN THIS EVENING...BUT
A MUCH STRONGER LOW WILL FORM OVER OHIO LATE TONIGHT AND RAPIDLY
MOVE NORTH...ABSORBING THE FIRST LOW. AS THIS LOW LIFTS NORTH AND
HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE PLAINS...THE GRADIENT
WILL REMAIN QUITE STRONG ACROSS LAKE MICHIGAN THROUGH TUESDAY
EVENING...WITH 30 KTS EXPECTED DURING THIS TIME. COULD BE A FEW
GALE GUSTS OVERNIGHT INTO TUESDAY MORNING AS WELL. THE WINDS WILL
SLOWLY BEGIN TO DIMINISH TUESDAY EVENING AND THEN TURN WESTERLY BY
WEDNESDAY MORNING AS A WEAK RIDGE QUICKLY MOVES ACROSS THE LAKE.
A LARGE TROUGH OF LOW PRESSURE WILL DIVE SOUTH FROM CANADA ACROSS
THE PLAINS TUESDAY NIGHT INTO WEDNESDAY...THEN PIVOT BACK NORTHEAST
ACROSS THE WESTERN LAKES AND ONTARIO WEDNESDAY NIGHT INTO THURSDAY.
AS THIS TROUGH APPROACHES...THE GRADIENT WILL TIGHTEN AND SOUTHERLY
WINDS WILL RAPIDLY INCREASE WEDNESDAY MORNING INTO WEDNESDAY
AFTERNOON. FORECAST SOUNDINGS OVER THE LAKE SHOW LITTLE IF ANY
MARINE LAYER WITH WIND SPEEDS 35-45 KTS IN THE LOW LEVELS. IT SHOULD
BE QUITE EASY TO REACH AT LEAST LOW END GALES DURING THIS TIME
PERIOD AND HAVE HOISTED A GALE WATCH FOR WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING FOR ALL OF THE OPEN WATERS. IF TRENDS CONTINUE...
WIND SPEEDS MAY NEED TO BE BUMPED UP SOME.
AS THE MAIN SURFACE LOW LIFTS NORTH ACROSS ONTARIO ON THURSDAY...
WESTERLY WINDS WILL PREVAIL OVER THE LAKE BUT SPEEDS ARE SOMEWHAT
UNCERTAIN DUE TO THE STRENGTH OF THE GRADIENT...THOUGH WINDS LIKELY
TO BE STRONGEST OVER THE NORTHERN PART OF THE LAKE. MODELS THEN
DEVELOP A NEW SURFACE LOW OVER ILLINOIS THURSDAY NIGHT AND LIFT IT
NORTH ACROSS THE LAKES REGION FRIDAY INTO FRIDAY NIGHT...AS IT
DEEPENS. THERE REMAINS QUITE A BIT OF UNCERTAINTY WITH THIS SYSTEM
AND HAVE NOT INTRODUCED GALES INTO THE FORECAST YET...BUT GALES ARE
POSSIBLE IF TRENDS CONTINUE WITH THIS LOW DEEPENING OVER THE LAKES
REGION. CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH RIP CURRENT RISK...ILZ006-ILZ014...7 PM MONDAY TO 7 AM
WEDNESDAY.
IN...HIGH RIP CURRENT RISK...INZ001-INZ002...7 PM MONDAY TO 7 AM
WEDNESDAY.
LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
LMZ874-LMZ876-LMZ878 UNTIL 10 PM MONDAY.
GALE WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...1 PM WEDNESDAY TO 1 AM
THURSDAY.
SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...10 PM MONDAY TO 4 AM WEDNESDAY.
&&Hazardous weather outlook, Sep 17, 11:01 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1101 AM CDT MON SEP 17 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 181600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1101 AM CDT MON SEP 17 2012 /1201 PM EDT MON SEP 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED SEVERE. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL ILLINOIS DURING THE MID AFTERNOON...AND MOVE ACROSS NORTHWESTERN INDIANA LATE THIS EVENING. DISCUSSION: A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION TODAY WITH THUNDERSTORMS EXPECTED ALONG AND JUST AHEAD OF THE FRONT. THERE IS THE POSSIBILITY FOR ISOLATED SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING STRONG WINDS AND LARGE HAIL. THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING AND TONIGHT FOR THE ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE AN INCREASED RISK OF RIP CURRENTS THROUGH WEDNESDAY MORNING. PATCHY FROST IS POSSIBLE MAINLY IN LOW LYING RURAL AREAS WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-181600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1101 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WINDS. A SHORT PERIOD OF GALE FORCE WINDS IS EXPECTED EARLY THIS EVENING ACROSS THE ILLINOIS AND INDIANA NEARSHORE WATERS. HIGH WINDS AND WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT ACROSS THE ILLINOIS AND INDIANA NEARSHORE WATERS FROM MID EVENING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HIGH WINDS AND WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT ACROSS THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH LATE TUESDAY NIGHT. HIGH WINDS MAY AGAIN POSE HAZARDS TO SMALL CRAFT FROM WEDNESDAY EVENING INTO THURSDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-181600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1101 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WINDS. GALE FORCE WIND GUSTS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON AND THIS EVENING. OCCASIONAL GALE FORCE GUSTS ARE POSSIBLE ACROSS NORTHERN LAKE MICHIGAN THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF GALE FORCE WINDS AGAIN WEDNESDAY NIGHT ACROSS LAKE MICHIGAN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MDB
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:23 AM CDT | Small Craft Advisory | LOT | 49 hr | |
| Sep 17, 3:24 AM CDT | Rip Current Statement | LOT | Lake | 52 hr |
| Sep 17, 9:16 AM CDT | Gale Warning | LOT | 12 hr | |
| Sep 17, 3:05 PM CDT | Gale Watch | LOT | 21 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.